The Health Risks of Abusing Dextromethorphan
Dextromethorphan (DXM) is the major cough-suppressing ingredient in dozens of over-the-counter cough medicines. Unfortunately, it has also become a very popular drug of abuse. In many states, there are no regulations of any kind on the sale of products containing this drug, so any child can buy a bottle. Many pharmacies have placed these products behind the counter so they can’t be shoplifted.
At low doses, a person may be stimulated. At moderate doses of 200–500 mg, a person will act drunk. His speech will be slurred, he will lose coordination and be disoriented.
At high doses of 500–1000 mg, a person is likely to experience hallucinations and feel disconnected from his own identity and thoughts. He may experience hallucinations. He can feel “out of his body.”
And doses over 1000 mg can impair memory, language, and mental performance.
But dextromethorphan suppresses the central nervous system. In very high doses, it can cause death. In any abuser, it can cause poor judgment, leading to accidents and injuries.
DXM is sold in formulas that often contain other drugs. In combination, these drugs can cause illness or injury. For example, DXM combined with pseudoephedrine can trigger a heart attack.
At moderate to high dosages, a person can experience whole-body spasms where his head and heels go backward and his torso is bent forwards. A person may experience full-blown psychosis with hallucinations. Coma is also possible for an adult on a dose of 750 mg.
While research is not complete, DXM abuse appears to result in memory loss, lowered ability to learn and other changes that are consistent with gaps that develop in certain parts of the brain.
The purpose of DXM is to suppress coughing. It, therefore, reduces the lungs’ ability to clear themselves of mucus, prolonging an illness. It also slows breathing. If enough is taken, it can cause the user to stop breathing entirely.
DXM speeds up the heart and boosts the blood pressure for most people. However, for one 26-year-old female, a moderate dose of DXM caused her collapse. She was hospitalized with an extremely low blood pressure. After treatment for four hours, she suffered cardiac arrest and died.
Every drug has harmful side effects, but when a person abuses prescription or over the counter drugs, he (or she) is ignoring all the rules and taking high doses. Most people who are abusing these drugs are also taking these high doses day after day, month after month. They may be mixed with other drugs or alcohol.
It is horrifying for a person watching someone they care about who is abusing these readily-available drugs. It is far better to educate youth so they never start. If a person is already abusing these drugs, they should be helped to quit before they suffer lasting physical or mental damage.
If you want help or want to help someone who is trapped in the abuse of drugs or alcohol, find out how Narconon can help.